Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 122, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 4, 2013, 9:27 PM CDT for Finney County, Kearny County, Scott County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2013, 9:27 PM CDT (02:27 UTC)
- Expired
- Jun 4, 2013, 10:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Finney County, KS, Kearny County, KS, Scott County, KS
The radar
The Dodge City radar (KDDC), 107 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 4:51 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1441 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 1566 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 7.6
The text
As transmitted, in the capitals the NWS used until 2016.
816
WUUS53 KDDC 050227
SVRDDC
KSC055-093-171-050315-
/O.NEW.KDDC.SV.W.0122.130605T0227Z-130605T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
927 PM CDT TUE JUN 4 2013
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN FINNEY COUNTY IN SOUTHWEST KANSAS...
NORTHEASTERN KEARNY COUNTY IN SOUTHWEST KANSAS...
SOUTHERN SCOTT COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 1015 PM CDT
* AT 925 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES WEST OF
FRIEND...AND MOVING EAST AT 20 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HOLCOMB...SHALLOW WATER...FRIEND AND GARDEN CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3827 10120 3827 10113 3841 10113 3841 10070
3791 10068 3797 10123
TIME...MOT...LOC 0227Z 272DEG 18KT 3826 10107
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
182 follow-up statements
283
WWUS53 KDDC 050245
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
945 PM CDT TUE JUN 4 2013
KSC055-093-171-050315-
/O.CON.KDDC.SV.W.0122.000000T0000Z-130605T0315Z/
SCOTT KS-KEARNY KS-FINNEY KS-
945 PM CDT TUE JUN 4 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
FINNEY...NORTHEASTERN KEARNY AND SOUTHERN SCOTT COUNTIES UNTIL 1015
PM CDT...
AT 943 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
GARDEN CITY...AND MOVING EAST AT 40 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
GARDEN CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3818 10114 3827 10113 3841 10113 3841 10070
3791 10068 3797 10123
TIME...MOT...LOC 0246Z 286DEG 35KT 3808 10087
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
18073
WWUS53 KDDC 050310
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1010 PM CDT TUE JUN 4 2013
KSC055-093-171-050320-
/O.EXP.KDDC.SV.W.0122.000000T0000Z-130605T0315Z/
SCOTT KS-KEARNY KS-FINNEY KS-
1010 PM CDT TUE JUN 4 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FINNEY...
NORTHEASTERN KEARNY AND SOUTHERN SCOTT COUNTIES WILL EXPIRE AT 1015
PM CDT/915 PM MDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.
LAT...LON 3818 10114 3827 10113 3841 10113 3841 10070
3791 10068 3797 10123
TIME...MOT...LOC 0310Z 286DEG 35KT 3801 10059
$$
WAHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 5:55 PM CDT, 3 hours 32 minutes earlier.
Area forecast discussion, Jun 4, 5:55 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 555 PM CDT TUE JUN 4 2013 ...UPDATED FOR THE 00Z TAFS AND AVIATION DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 222 PM CDT TUE JUN 4 2013 THE MAIN FORECAST CHALLENGES ARE CHANCES FOR THUNDERSTORMS TONIGHT AND WEDNESDAY. EAST TO NORTHEASTERLY UPSLOPE WINDS WILL TRANSPORT ABUNDANT LOW LEVEL MOISTURE INTO EASTERN COLORADO INTO THIS EVENING. AN UPPER LEVEL DISTURBANCE ASSOCIATED WITH A NORTHERN PLAINS UPPER LEVEL SHORTWAVE TROUGH AND A SOUTHERN BRANCH UPPER LEVEL JET STREAK AROUND 70KT WILL MOVE ACROSS THE ROCKIES AND INTO WESTERN KANSAS TONIGHT. MODELS ARE FORECASTING A LARGE CLUSTER OF THUNDERSTORMS TO DEVELOP OVER FAR EASTERN COLORADO AND FAR WESTERN KANSAS BY AROUND 7 PM, THEN PROPAGATE EASTWARD. WINDS OVER 60 MPH AND HAIL UP TO QUARTER SIZE IS LIKELY WITH THESE STORMS. STRONG WINDS MAY GET OUT OF AHEAD OF THE MAIN LINE OF STORMS LATER TONIGHT AS ANY DISCRETE CLUSTERS COLLAPSE. RAINFALL AMOUNTS WILL BE VERY HARD TO ESTIMATE BUT MAY BE HIGHER IN PARTS OF SOUTHWEST KANSAS WITH A MORE OF A WIND EVENT FOR PARTS OF SOUTH CENTRAL KANSAS. MOST AREAS SHOULD RECEIVE 1/4 TO 1/2 INCH OF RAINFALL. ANOTHER AREA OF CONCERN IS WITH ANY STORMS THAT DEVELOP IN THE PRATT TO COLDWATER AND MEDICINE LODGE AREAS LATER THIS AFTERNOON NEAR A WIND SHIFT LINE. THIS AREA HAS FORECAST CAPE VALUES AROUND 3000 J/KG AND MODERATE LAYER SHEAR. LARGER HAIL AND AN ISOLATED TORNADO CANNOT BE RULED OUT IF ANY STORMS FORM. THE MAIN COMPLEX OF THUNDERSTORMS COULD BE NEAR ASHLAND TO DODGE CITY AND WAKEENEY BY AROUND 10 PM, THEN END AFTER MIDNIGHT IN PARTS OF SOUTH CENTRAL KANSAS. OVERNIGHT LOWS LOOK TO BE FROM 60 TO 65 DEGREES. FOR WEDNESDAY THE NAM MODEL CONTINUES TO FORECAST A LARGE AREA OF OVER AN INCH RAINFALL OVER MUCH OF WESTERN KANSAS. MUCH OF THIS IS DUE TO CONVECTIVE FEEDBACK IN THE MODEL AND IS PROBABLY WAY OVER ESTIMATED. THE GFS MODEL SHOWS THE BEST CHANCES OVER PARTS OF SOUTH CENTRAL KANSAS IN THE MORNING WITH MUCH LESS QPF. WILL CONTINUE WITH A 30 TO 50 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS TO COVER. WITH LOTS OF CLOUDS FORECAST THE HIGH TEMPERATURES WILL BE ONLY IN THE UPPER 60S TO LOWER 70S. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 303 PM CDT TUE JUN 4 2013 MEDIUM RANGE MODELS INDICATE A NORTHWESTERLY FLOW SETTING UP ACROSS THE WESTERN HIGH PLAINS THURSDAY AS AN UPPER LEVEL SHORTWAVE TROUGH TRANSITIONS EAST ACROSS THE GREAT LAKES REGION. EXPECT DRIER CONDITIONS ACROSS WESTERN KANSAS THURSDAY AS SURFACE HIGH PRESSURE DROPS SOUTHEAST OUT OF THE NORTHERN PLAINS INTO THE WESTERN HIGH PLAINS LOWERING MOISTURE AVAILABILITY. FOR FRIDAY, THE NORTHWEST FLOW ALOFT WILL PREVAIL ACROSS THE WESTERN HIGH PLAINS AS THE SURFACE HIGH PRESSURE KICKS OFF TO OUR EAST SETTING UP A SOUTHEASTERLY UPSLOPE FLOW ACROSS WESTERN KANSAS AND INCREASING LOW LEVEL MOISTURE INTO THE REGION. ALTHOUGH A WEAK FLOW ALOFT IS EXPECTED, ISOLATED THUNDERSTORMS ARE LIKELY TO DEVELOP OFF THE FRONT RANGE OF THE ROCKIES WITH THE POTENTIAL OF DRIFTING INTO FAR WESTERN KANSAS. THUNDERSTORM CHANCES WILL CONTINUE INTO SATURDAY AS A STRONG UPPER LEVEL JET, PRECEDED BY A SHORTWAVE TROUGH, DROPS SOUTHEAST OUT OF THE NORTHERN ROCKIES INTO THE CENTRAL PLAINS OF NEBRASKA AND POSSIBLY KANSAS. ALTHOUGH THUNDERSTORMS ARE LIKELY ACROSS THE NORTHERN PLAINS SOUTHWARD INTO NEBRASKA, HOW FAR SOUTH THEY DEVELOP IS THE QUESTION. GENERALLY DRIER CONDITIONS ARE EXPECTED EARLY NEXT WEEK AS THE GFS AND ECMWF POINT TO UPPER LEVEL RIDGING DEVELOPING ACROSS THE INTERMOUNTAIN WEST AND MOVING EAST INTO THE WESTERN HIGH PLAINS TOWARD THE END OF THE PERIOD. TEMPERATURES WILL BE BELOW NORMAL THURSDAY AS SURFACE HIGH PRESSURE MOVES DOWN INTO THE WESTERN HIGH PLAINS BRINGING SLIGHTLY COOLER AIR WITH IT. THE GEM, GFS, AND ECMWF SHOW H85 TEMPERATURES RANGING FROM AROUND 15C ACROSS CENTRAL KANSAS TO NEAR 20C ALONG THE COLORADO BORDER. WIDESPREAD 70S(F) ARE LIKELY THURSDAY AFTERNOON. A WARMING TREND WILL TAKE PLACE THROUGH AT LEAST SATURDAY AS LEE SIDE TROUGHING DEVELOPS FRIDAY AND STRENGTHENS INTO SATURDAY. THIS WILL ENHANCE WARM AIR ADVECTION INTO WESTERN KANSAS WITHIN A SUBSEQUENT LOW LEVEL SOUTHERLY FLOW. LOOK FOR HIGHS MAINLY UP INTO THE 80S(F) FRIDAY AFTERNOON WITH THE 80S(F) AND A FEW 90S(F) POSSIBLE SATURDAY AFTERNOON. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING) ISSUED AT 545 PM CDT TUE JUN 4 2013 A COLD FRONT WAS STRETCHED FROM EASTERN NEBRASKA THROUGH NORTH CENTRAL KANSAS INTO SOUTHEASTERN COLORADO. A MID LEVEL SHORT WAVE WILL PASS SLOWLY OVERHEAD THIS EVENING. CONDITIONS WILL START OUT VFR WITH JUST A FEW CLOUDS IN THE 050 LEVEL. BY 03Z, AN AREA OF STORMS WILL MOVE IN FROM THE WEST AND APPROACH GCK BY 03Z, AND THEN APPROACH DDC AND HYS AFTER 04Z. THE STORMS WILL BE SCATTERED, AND MAY NOT ACTUALLY APPROACH A TAF SITE. IF THUNDERSTORMS GO OVER A TAF SITE, CIGS AND VSBY MAY DROP INTO THE MVFR CATEGORY. THE RAIN SHOULD MOVE EAST BY 10Z IN THE MORNING. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 69 52 77 / 70 50 30 0 GCK 61 68 50 78 / 60 40 30 0 EHA 60 67 51 78 / 60 40 40 10 LBL 63 67 53 78 / 60 40 40 10 HYS 59 70 51 75 / 60 50 20 0 P28 65 73 55 76 / 60 60 40 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KRUSE LONG TERM...JJOHNSON AVIATION...BURKE
Hazardous weather outlook, Jun 4, 4:57 AM CDT, 16 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 457 AM CDT TUE JUN 4 2013 KSZ030-031-043>046-061>066-074>081-084>090-051000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 457 AM CDT TUE JUN 4 2013 /357 AM MDT TUE JUN 4 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR A SEVERE THUNDERSTORM OR TWO LATE THIS AFTERNOON ALONG A DISSIPATING COLD FRONT WHICH WILL EXTEND FROM NEAR COLDWATER NORTH-NORTHEAST TO STAFFORD. A VERY HIGH DEGREE OF ATMOSPHERIC INSTABILITY AND MOISTURE...COMBINED WITH MODERATE DEEP ATMOSPHERIC WIND SHEAR WILL SUPPORT SUPERCELL STORMS CAPABLE OF VERY LARGE HAIL TO TENNIS BALLS OR PERHAPS LARGER...DAMAGING WIND GUSTS IN EXCESS OF 70 MPH...AND EVEN AN ISOLATED TORNADO. LATER THIS EVENING...THUNDERSTORMS ARE EXPECTED TO ORGANIZE ACROSS FAR EAST-CENTRAL AND SOUTHEAST COLORADO...WHICH WILL MOVE INTO FAR WESTERN AND SOUTHWESTERN KANSAS DURING THE MID TO LATE EVENING HOURS. SOME SEVERE WEATHER IS EXPECTED WITH THESE STORMS AS WELL...MAINLY IN THE FORM OF DAMAGING WIND GUSTS IN THE 60 TO 70 MPH RANGE. SOME LARGE HAIL UP TO GOLF BALL SIZE WILL BE POSSIBLE AS WELL. THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD ACROSS THE ENTIRE REGION DURING THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION WEDNESDAY. THE MAIN THREAT WITH THIS ACTIVITY IS LIGHTNING. ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE FRIDAY AND SATURDAY. IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND EVENING ACROSS PORTIONS OF SOUTH-CENTRAL KANSAS FROM STAFFORD TO COLDWATER AND POINTS EAST. SPOTTERS MAY ALSO BE NEEDED LATE THIS EVENING ACROSS FAR WEST-CENTRAL AND SOUTHWEST KANSAS AS STORMS MOVE EAST OUT OF COLORADO. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID/SUGDEN
In the hours before
Local storm report, Jun 4, 9:20 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
920 PM CDT TUE JUN 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL 9 NW ELKHART 37.09N 102.01W
06/04/2013 E0.75 INCH MORTON KS PUBLIC
THE CALLER ALSO REPORTED GUSTS TO 50 MPH.
&&
BURKELocal storm report, Jun 4, 9:24 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
924 PM CDT TUE JUN 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM TORNADO 9 SW LAKIN 37.85N 101.37W
06/04/2013 KEARNY KS EMERGENCY MNGR
&&
WHOVORKAThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 8:18 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 57 min |
| Jun 4, 8:22 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 38 min |
| Jun 4, 9:00 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 45 min |
| Jun 4, 9:10 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 65 min |
| Jun 4, 9:24 PM CDT | Tornado Warning | DDC | Finney, Kearny | 36 min |
| Jun 4, 9:49 PM CDT | Special Weather Statement | DDC | Stevens | 41 min |
| Jun 4, 9:53 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny | 22 min |
| Jun 4, 10:09 PM CDT | Special Weather Statement | DDC | Finney, Grant, Gray, Haskell, Lane | 51 min |
| Jun 4, 10:22 PM CDT | Special Weather Statement | DDC | Meade, Seward | 38 min |
| Jun 4, 10:30 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 45 min |
| Jun 4, 10:39 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Haskell, Meade, Seward | 51 min |
| Jun 4, 10:56 PM CDT | Special Weather Statement | DDC | Ford, Gray, Hodgeman | 49 min |
| Jun 4, 11:12 PM CDT | Special Weather Statement | DDC | Clark, Meade | 48 min |
| Jun 4, 11:26 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Gray, Kiowa, Meade | 64 min |
| Jun 5, 12:26 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Kiowa, Pratt | 64 min |
| Jun 5, 1:16 AM CDT | Severe Thunderstorm Warning | DDC | Barber | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.